Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 2, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jul 21, 2013, 2:15 AM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2013, 2:15 AM PDT (09:15 UTC)
- Expired
- Jul 21, 2013, 4:15 AM PDT
- In force
- 2 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 93 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 9.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1688 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
805 WGUS56 KSGX 210915 FFWSGX CAC071-211115- /O.NEW.KSGX.FF.W.0002.130721T0915Z-130721T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 215 AM PDT SUN JUL 21 2013 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... * UNTIL 415 AM PDT * AT 206 AM PDT...RADAR SHOWED THUNDERSTORMS MOVING ACROSS THE LUCERNE VALLEY. * THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED TO CONTINUE MOVING OVER THE SAME AREA WITH LOCALLY HEAVY RAINFALL AND POSSIBLE FLASH FLOODING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LUCERNE VALLEY. * THIS COULD IMPACT PORTIONS OF STATE ROUTE 247 EAST OF LUCERNE VALLEY AND STATE ROUTE 18 SOUTHEAST OF LUCERNE VALLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 3454 11697 3446 11670 3424 11687 3433 11717 $$ 17
1 follow-up statement
890 WGUS76 KSGX 210952 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 252 AM PDT SUN JUL 21 2013 CAC071-211115- /O.CON.KSGX.FF.W.0002.000000T0000Z-130721T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO CA- 252 AM PDT SUN JUL 21 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM PDT FOR SOUTHWESTERN SAN BERNARDINO COUNTY... AT 248 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE HEAVY RAIN PRODUCING FLASH FLOODING OVER THE WARNED AREA. THIS COULD IMPACT PORTIONS OF STATE ROUTE 247 EAST OF LUCERNE VALLEY AND STATE ROUTE 18 SOUTHEAST OF LUCERNE VALLEY. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LUCERNE VALLEY PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 3454 11697 3446 11670 3424 11687 3433 11717 $$ 17
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:00 PM PDT, 5 hours 15 minutes earlier.
Area forecast discussion, Jul 20, 9:00 PM PDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 PM PDT SAT JUL 20 2013
.SYNOPSIS...
SUBTROPICAL MOISTURE WILL CONTINUE TO STREAM ACROSS SOUTHERN
CALIFORNIA THROUGH MONDAY...WITH COOLER CONDITIONS PREVAILING AS
WELL AS PERIODS OF SHOWERS AND ISOLATED THUNDERSTORMS. LOCALIZED
FLASH FLOODING MAY BE POSSIBLE. THE THREAT OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVER THE MOUNTAINS AND DESERTS ON
TUESDAY...AS MOISTURE LINGERS OVER THE REGION. HOWEVER...DRIER AND
WARMER WEATHER WILL DEVELOP WEDNESDAY AND THURSDAY.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
SHOWERS AND A FEW THUNDERSTORMS MOVED THROUGH THE REGION TODAY. THE
TOP RAINFALL SPOTS WERE AROUND SAN BERNARDINO AND IN SOUTHEAST SAN
DIEGO COUNTY. RIVERSIDE WAS THE WETTEST SPOT WEST OF THE MOUNTAINS
WITH 0.15 INCH...BUT MOST VALLEYS AND COASTAL AREAS GOT NO
MEASURABLE. IT LOOKS LIKE WE WILL GET A BREAK IN THE ACTION FOR AT
LEAST SOME OF THE NIGHT. LOTS OF THUNDERSTORMS IN ARIZONA WILL
CONTINUE TO SEND THE DEBRIS MOISTURE IN OUR DIRECTION TONIGHT.
PRECIPITABLE WATER VALUES WILL BE VERY HIGH AND COULD EXCEED TWO
INCHES SUNDAY. MODEL GUIDANCE SUGGESTS A WAVE MOVING FROM SOUTHEAST
TO NORTHWEST DURING THE DAY SUNDAY WHICH WOULD PROVIDE A TRIGGER
MECHANISM TO LIFT THIS MOISTURE. THIS WILL BE OUR BEST CHANCE OF
SHOWERS AND TSTORMS SUNDAY LATE MORNING THROUGH LATE AFTERNOON. THE
MOISTURE BEGINS TO LIFT NORTH AND DECREASE MONDAY AND EVEN FURTHER
ON TUESDAY. THAT WILL DECREASE OUR CHANCES OF PRECIP...BUT THERE
STILL IS A CHANCE WEST OF THE MOUNTAINS TO CONTINUE SUNDAY NIGHT AND
MONDAY. THINGS TREND BACK TO NORMAL BY TUESDAY AND WE KEEP ANY
CHANCE IN THE MOUNTAINS AND HIGH DESERT. DAYTIME TEMPS WILL CONTINUE
RATHER LOW AS WE WILL HAVE LOTS OF CLOUDS SUNDAY...BUT THEN BEGIN
TO RISE MONDAY THROUGH WEDNESDAY AS THE CLOUDS GRADUALLY DECREASE.
THE COASTAL CLOUDS SEEM UNAFFECTED...BUT WILL BE PRESENT IN MORE
RANDOM FASHION DURING THE NIGHTS AND MORNINGS THROUGH MONDAY...AND
THEN BECOME MORE REGULAR AFTER THAT. DRY AND WARMER WEATHER FOR AT
LEAST WEDNESDAY AND THURSDAY...BUT MODELS ARE BEGINNING TO HINT AT
ANOTHER MONSOON PUSH NEXT FRIDAY THAT WOULD PRESENT THE NEXT CHANCE
OF PRECIP IN OUR REGION.
&&
.AVIATION...
210330Z...COAST/VALLEYS...STRATUS WITH BASES 1200-1500 FT MSL WILL
CONTINUE TO FILL IN ALONG THE COAST AND MOVE ABOUT 15SM INLAND
OVERNIGHT. STRATUS EXPECTED TO CLEAR INLAND 16-18Z AND ALONG THE
COAST 18-20Z. OTHERWISE...SCT-BKN CLOUDS AOA 8000 FT MSL THROUGH
SUNDAY NIGHT. SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EARLY SUN
MORNING THROUGH SUN NIGHT.
MTNS/DESERTS...SCT-BKN CLOUDS AOA 6000 FT MSL. A CHANCE OF SHOWERS
AND THUNDERSTORMS THROUGH SUNDAY NIGHT...WITH THE BEST CHANCES OVER
THE MTN RIDGES SUN AFTERNOON. BASES WILL BE NEAR 6000-10000 FT WITH
TOPS TO 40000 FT. SMOKE WILL LOCALLY REDUCE VSBY IN AREAS DOWNWIND
OF THE MOUNTAIN FIRE.
&&
.MARINE...
A LONG PERIOD 3-4 FT/16-17 SEC PERIOD SWELL WILL CONTINUE ELEVATED
SURF AND STRONG RIP CURRENTS ALONG SOUTH AND SOUTHWEST FACING
BEACHES THROUGH TOMORROW WITH LOCAL SURF SETS AROUND 7 FEET
POSSIBLE...MAINLY IN ORANGE COUNTY. HIGH TIDES WILL BE ABOVE 7 FEET
EACH EVENING THROUGH MON. THE COMBINATION OF ELEVATED SURF AND HIGH
TIDES MAY PRODUCE MINOR COASTAL FLOODING ALONG VULNERABLE LOW-LYING
AREAS. A BEACH HAZARDS STATEMENT CONTINUES THROUGH SUN EVENING. SURF
AND SWELL WILL DIMINISH EARLY NEXT WEEK.
&&
.FIRE WEATHER...
HUMID AIR WILL CONTINUE ACROSS SOUTHERN CALIFORNIA THROUGH MONDAY.
BETTER RECOVERIES TONIGHT AND AGAIN ON SUNDAY NIGHT. EXPECT PERIODS
OF SHOWERS...WITH WETTING RAINS...AS WELL AS ISOLATED THUNDERSTORMS
THROUGH MONDAY. THERE IS ENOUGH LINGERING MOISTURE ON TUESDAY TO
CONTINUE A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS.
&&
.HYDROLOGY...
FLASH FLOOD GUIDANCE THRESHOLDS FOR THE NEW BURN AREAS ARE 0.3
INCHES OF RAINFALL IN 30 MINUTES...WHICH WILL BE POSSIBLE WILL
HEAVIER SHOWERS OR THUNDERSTORMS THROUGH SUNDAY. THEREFORE...A
FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING FOR THE
BURN SCARS AND AREAS DOWNSTREAM OF THE BURN SCARS ACROSS THE
RIVERSIDE COUNTY MOUNTAINS...THE SAN DIEGO COUNTY MOUNTAINS...AND
THE SAN DIEGO COUNTY DESERTS. A FLASH FLOOD WATCH MAY ALSO BE NEEDED
AGAIN FOR MONDAY. SOME URBAN AND SMALL STREAM FLOODING MAY BE
POSSIBLE ELSEWHERE AS WELL.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR BURN AREAS IN THE
RIVERSIDE COUNTY MOUNTAINS...SAN DIEGO COUNTY DESERTS...SAN
DIEGO COUNTY MOUNTAINS.
BEACH HAZARDS STATEMENT THROUGH SUNDAY EVENING FOR THE BEACHES
IN THE ORANGE COUNTY COASTAL AREAS...SAN DIEGO COUNTY
COASTAL AREAS.
PZ...NONE.
&&
PUBLIC/FIRE/HYDROLOGY...MM
AVIATION/MARINE...SSHazardous weather outlook, Jul 20, 4:05 PM PDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 405 PM PDT SAT JUL 20 2013 CAZ055-056-058-060>062-211200- SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 405 PM PDT SAT JUL 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ESPECIALLY SUNDAY AND MONDAY AFTERNOONS. ISOLATED FLASH FLOODS ARE POSSIBLE. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. CAZ042-043-048-050-057-211200- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS- 405 PM PDT SAT JUL 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT ISOLATED SHOWERS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE ESPECIALLY SUNDAY AND MONDAY AFTERNOONS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MM
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:25 PM PDT | Special Weather Statement | SGX | 65 min | |
| Jul 21, 3:43 AM PDT | Flash Flood Warning | SGX | Riverside | 2 hr |
| Jul 21, 5:47 AM PDT | Flash Flood Warning | SGX | Riverside | 58 min |
| Jul 21, 6:03 AM PDT | Flash Flood Warning | SGX | San Diego | 117 min |
| Jul 21, 9:41 AM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Jul 21, 1:04 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Jul 21, 1:24 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Jul 21, 1:32 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Jul 21, 1:40 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Jul 21, 4:17 PM PDT | Flash Flood Warning | SGX | San Diego | 118 min |
| Jul 21, 4:56 PM PDT | Special Weather Statement | SGX | 64 min |
Nearby
Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.